[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.158.180. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1988

Misuse of Eye Drops due to Interchanged Caps

Arch Ophthalmol. 1988;106(1):17. doi:10.1001/archopht.1988.01060130019010
Abstract

To the Editor.  —It is axiomatic that many ophthalmology patients have poor vision. They are often prescribed multiple eye drugs. The system of coloring the caps is theoretically an excellent idea. However, we and others1 have noticed that sometimes the caps are inadvertently exchanged between bottles (Figure), resulting in their misuse.Topical eye medications, particularly when used improperly, may be injurious not only to the eye but also systemically.2,3 We have noted numerous situations where bottles and caps are mismatched, especially in our elderly patients with glaucoma who have advanced optic nerve damage and use as many as three types of topical eye drugs routinely, and often five types in the early postoperative period when they are further incapacitated. It would seem prudent for manufacturers to color coordinate the caps with the labels and the spout, if not the entire bottle. An additional possibility would be to have

First Page Preview View Large
First page PDF preview
First page PDF preview
×